Over-the-counter Narcan has been approved for sale by the FDA. Here's what you need to know.
The U.S. opioid epidemic is widely considered to be one of the country’s biggest public health crises, with more than 107,000 Americans dying from opioid overdoses in 2022 alone. In the last two decades, prescription and illicit opioid overdoses have accounted for the deaths of more than 564,000 people.
On March 29, 2023, the U.S. Food and Drug Administration approved the over-the-counter sale of Narcan nasal spray, a safe and effective opioid overdose reversal agent. The drug’s OTC approval served as a break in the clouds for the millions of citizens who have been impacted by the opioid crisis, as it marks the first time that an overdose reversal spray has been deemed safe enough for over-the-counter sales.
Narcan, also known by its generic name, naloxone, is a nasal spray that is used to rapidly reverse the effects of opioid overdose. Until recently, it was only available as a prescription medication, making it difficult for people to obtain it in emergency situations. However, the FDA’s approval of over-the-counter (OTC) Narcan will make it easier for people to access the life-saving medication. We chatted with Sesame’s Medical Director, Dr. Allison Edwards, MD, to further explain what over-the-counter Narcan is, how it works, who should have it, and how to use it effectively in the event of an opioid overdose.
What is over-the-counter Narcan nasal spray?
Narcan is the brand-name version of the generic drug naloxone, which comes as either a nasal spray or injection. It’s used to reverse the effects of an opioid overdose, and it’s extremely effective in preventing fatal overdoses: according to a study of emergency medical services data from Brigham and Women’s Hospital in Boston, MA, Narcan was able to reverse 93% of opioid overdoses.
While Narcan is not a treatment for opioid use disorder, it’s still a life-saving drug with minimal risk. “Having Narcan on hand in case of an opioid overdose is a proactive safety measure,” says Dr. Edwards. “For someone with opioid use disorder, it’s just as important as carrying an EpiPen in your bag in case of an allergic reaction, or having an inhaler readily available in case of a serious asthma attack.”
How does over-the-counter Narcan work?
Naloxone belongs to a class of medications called opioid antagonists. It works by attaching to the opioid receptors in the brain and reverses or blocks the effects of opioids. Opioids, which include drugs such as oxycodone (OxyContin), hydrocodone (Vicodin), codeine, fentanyl, morphine and heroin, can slow or even stop respiratory function when taken in high doses. Without proper oxygen from breathing, the brain begins to suffocate (a condition known as hypoxia). Naloxone helps to reverse the effects of opioids and restore respiratory function, preventing coma and/or death.
Who should have OTC naloxone nasal spray?
It is important for individuals who are at risk of an opioid overdose, or those who are likely to witness an overdose, to have naloxone readily available. This doesn't just include those who have a history of opioid addiction or overdose with illicit drugs such as heroin. It also includes individuals who are prescribed opioids for pain management; people who are taking high-dose opioid medications, or those who have been prescribed opioids and benzodiazepines together.
This is because the combination of opioids with central nervous system (CNS) depressants can cause slowed or difficult breathing, sedation, and accidental overdose. “It is standard of care to prescribe Narcan to those who are receiving prescription opioids, especially in combination with things like benzodiazepines,” says Dr. Edwards.
Because those who are in the midst of an overdose are typically incapable of administering naloxone by themselves, it is also important that family members, friends or caregivers of individuals who are at risk of an opioid overdose have naloxone available and know how to use it - it’s always better to be prepared and carry naloxone in case of an emergency.
How to use OTC naloxone nasal spray
Naloxone is sold as a small, pre-filled nasal spray bottle with a nozzle and plunger. To administer naloxone to someone who is overdosing, place the nozzle into the patient’s nostril and press the plunger down to spray. It’s recommended that the spray is administered every 2 to 3 minutes until the patient responds or until emergency medical assistance becomes available.
Naloxone should be administered to anyone who appears to be overdosing. Symptoms of an opioid overdose include the following:
- Slowed or stopped breathing
- Blue or purple lips or nails
- Pinpoint pupils
- Cold and clammy skin
- Pale or ashen skin
- Extreme sleepiness or unresponsiveness
- Slow or irregular heartbeat
- Choking or gurgling sounds
It is important to administer naloxone immediately if someone is displaying these symptoms or if an overdose is suspected. After you’ve administered Narcan, you should call 911 right away. If you’re unsure if someone is overdosing from a drug other than opioids, it is still best to administer Narcan since it does not have any impact on people who are not under the influence of opioids.
Is it safe to use OTC naloxone?
Naloxone is considered to be an incredibly safe harm-reduction measure by the medical community. It does not cause harm if administered to someone who does not have opioids in their system. Additionally, having Narcan readily available has not been associated with increased opioid use in the community. Common side effects of OTC naloxone include headaches and joint or muscle pain, while less common side effects include discomfort in the nose, stomach ache, or dizziness.
Can I get Narcan online?
Emergent Biosolutions, the manufacturer of Narcan, projects that over-the-counter access will be fully available in late summer of 2023. Until then, access to Narcan depends on your location. Currently, Delaware, Ohio, and Iowa provide free Narcan, while other cities distribute it through libraries. You can also ask your pharmacist if the pharmacy provides Narcan kits for free. However, if you do not live in an area where Narcan is readily available or free, the best solution is to talk to a healthcare provider about obtaining a prescription that you can fill at your preferred pharmacy.
Although Sesame providers do not prescribe opioids or any other controlled substances virtually, they can prescribe Narcan as an overdose prevention measure. If you have a history of opioid addiction or overdose or have been prescribed high-dose opioids and would like to discuss Narcan with a healthcare professional, you can book an appointment with a Sesame telehealth doctor and get the care you need.
DISCLAIMER: This article is for educational purposes only and should not be considered medical advice. If you or someone you know is experiencing a medical emergency, including an opioid overdose, call 911 or go to the nearest open clinic or emergency room.
- Herringa, Adam. Emergency department visits related to opioid overdoses up significantly during COVID-19 pandemic. newsnetwork.mayoclinic.org/discussion/emergency-department-visits-related-to-opioid-overdoses-up-significantly-during-covid-19-pandemic.
- Naloxone (Nasal route) (n.d.). mayoclinic.org/drugs-supplements/naloxone-nasal-route/side-effects.
- Weiner, Scott. One year mortality of patients treated with naloxone for opioid overdose by emergency medical services. pubmed.ncbi.nlm.nih.gov/32242763.